Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Wichita, KS

April 12, 20236 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 12, 2023, 3:07 PM CDT for 6 counties in Kansas. It took effect at Apr 13, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 3:07 PM CDT (20:07 UTC)
In effect from
Apr 13, 2023, 1:00 PM CDT
Expired
Apr 13, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS83 KICT 122007
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
307 PM CDT Wed Apr 12 2023

KSZ032-033-047>050-131115-
/O.UPG.KICT.FW.A.0004.230413T1800Z-230414T0100Z/
/O.NEW.KICT.FW.W.0003.230413T1800Z-230414T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
307 PM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, 049, AND 050...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM to 8 PM CDT Thursday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
399 
WWUS83 KICT 130835
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
335 AM CDT Thu Apr 13 2023

KSZ032-033-047>050-132345-
/O.CON.KICT.FW.W.0003.230413T1800Z-230414T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
335 AM CDT Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032, 033, 047, 048, 049, AND 050...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
325 
WWUS83 KICT 130845
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
345 AM CDT Thu Apr 13 2023

KSZ032-033-047>050-132345-
/O.CON.KICT.FW.W.0003.230413T1800Z-230414T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
345 AM CDT Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032, 033, 047, 048, 049, AND 050...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
031 
WWUS83 KICT 132256
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
556 PM CDT Thu Apr 13 2023

KSZ032-033-047>050-140100-
/O.CON.KICT.FW.W.0003.000000T0000Z-230414T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
556 PM CDT Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032,
033, 047, 048, 049, AND 050...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
994 
WWUS83 KICT 140044
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
744 PM CDT Thu Apr 13 2023

KSZ032-033-047>050-140145-
/O.EXP.KICT.FW.W.0003.000000T0000Z-230414T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
744 PM CDT Thu Apr 13 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, 049, AND 050...

Humidity has increased and wind speeds have decreased allowing the
Red Flag Warning to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 2:43 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 12, 2:43 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
243 PM CDT Wed Apr 12 2023

.SHORT TERM...(This evening through Friday night)
Issued at 243 PM CDT Wed Apr 12 2023

Water vapor imagery currently shows an upper low tracking slowly
tracking across southern LA with a shortwave trough sinking
southeast into the Northern Intermountain. At the surface, lee
troughing is in place across far western Nebraska into eastern CO.

Shortwave trough will continue to slide east tonight into Thu
morning across the Central Great Basin which will further enhance
lee troughing. This will keep gusty south winds in place across the
area on Thu along with elevated fire weather concerns. Should see
some sustained winds over central KS around 30 mph with a few gusts
in the 40-45 mph range. See fire weather section below for
additional details.

For Thu night into Fri, upper trough will continue to swing east but
looks to be fairly messy as a series of impulses look to be
associated with this trough, rather than one main vort lobe. By Fri
afternoon, a cold front will be pushing south across the Plains and
by around 18z will extend from central Nebraska into northwest KS.
Meanwhile, a surface low will be located across west-central KS with
a dryline extending south from the low. The big question for severe
wx Fri will be whether storms can develop on the dryline during the
late afternoon or early evening. Right now have a lean that storms
will struggle to develop on the dryline, mainly due to lack of
quality gulf moisture, which looks to be influenced by the upper low
that is currently making its way across the Gulf and somewhat
prohibiting decent moisture from already starting to work north. In
addition, not overly impressed with the amount of convergence on the
dryline this far north, especially considering there will still be
some CIN around. So feel the more likely scenario will be for storms
to develop as the cold front intersects the dryline Fri evening
with low confidence on how far east storms will progress.

Current thinking is that we are looking at a more low end severe
weather threat with quarter to half dollar size hail along with 60-
70mph gusts. One of the limiting factors for higher end severe
storms looks to be the better mid and upper winds displaced to the
south, over NM into the TX Panhandle.

.LONG TERM...(Saturday through Wednesday)
Issued at 243 PM CDT Wed Apr 12 2023

Upper trough will continue tracking east on Sat as the surface low
lifts into the Mid Mississippi Valley. This will result in much
colder temps for Sat as we get on the backside of the surface low
where north winds will be located. Good agreement between the GFS
and ECMWF on the upper trough intensifying over the Upper/Mid
Mississippi Valley on Sun. This will keep us in northwest flow aloft
for Sun into the start of the work week. So after below normal temps
Sat, we will see highs Sun close to seasonal normals which is in the
upper 60s. Upper ridging will slide over the Plains for Mon and Tue
which will get us quickly back into above normal temps in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed Apr 12 2023

VFR conditions will continue across the region for the next 24hrs.
South winds will remain strong and gusty into the evening hours.
Low level wind shear looks to affect south central Kansas for late
tonight into the morning hours on Thursday.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Wed Apr 12 2023

Very high to extreme grassland fire weather conditions are expected
Thu afternoon and early evening with widespread very high conditions
for Fri.

For Thu, we are looking for south winds in the 20-35 mph range with
gusts 35 to 45 mph. The higher end of this range will be over
central KS. Lowest afternoon RHs will range from around 25% for
areas west of I-135 to around 35% over southeast KS. These
conditions will lead to extreme grassland fire conditions for areas
generally north of Highway 50.

For Friday, gusty south winds will once again be in place with
sustained speeds in the afternoon in the 20-30 mph range with higher
gusts. Afternoon RH's will range from around 25% along and west of
Highway 14 to 45% over southeast KS. These conditions will result in
widespread very high grassland fire danger. Outdoor burning is highly
discouraged for both Thu and Fri.
&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    55  81  58  83 /   0   0  10  20
Hutchinson      54  83  57  84 /   0   0  10  20
Newton          55  82  58  83 /   0   0  10  20
ElDorado        54  81  58  83 /   0   0  10  20
Winfield-KWLD   53  80  58  83 /   0   0  10  10
Russell         57  86  57  85 /   0   0  10  30
Great Bend      55  85  56  85 /   0   0  10  20
Salina          56  83  57  85 /   0   0  10  30
McPherson       55  82  57  83 /   0   0  10  20
Coffeyville     51  78  55  80 /   0   0   0  10
Chanute         52  78  55  80 /   0   0   0  10
Iola            52  79  54  79 /   0   0   0  10
Parsons-KPPF    51  78  55  79 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM to 8 PM CDT Thursday for KSZ032-033-
047>050. Red flag warning for Thu afternoon and early evening for
parts of Central Kansas.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 12, 3:33 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
333 AM CDT Wed Apr 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
333 AM CDT Wed Apr 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Stronger south winds will combine with unseasonable warmth and
lower daytime humidity levels to result in very high grassland fire
danger across most of the area this afternoon. There is a remote
possibility for a couple hours of extreme fire danger across Barton
and Russell counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The strong south winds and unseasonably warm and relatively dry air
will support very high fire danger again Thursday and Friday during
the afternoon and early evening. The strongest winds are expected
across a portion of central Kansas on Thursday afternoon which is
when extreme fire danger will be possible. Refer to the Fire Weather
Watch and Wind Advisory for details.

Chances for thunderstorms are expected to increase from late Friday
afternoon and evening through Friday night across most of the area.
There is a slight risk for severe storms late Friday afternoon and
evening with large hail, damaging winds and tornadoes possible.
Check later forecasts and outlooks for updates on the severe
weather expectations.

Very high grassland fire danger is possible Saturday afternoon,
though it is possible rainfall Friday night and Saturday morning
could lessen the fire danger in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:05 AM CDTFire Weather WatchICTBarton, Ellsworth, Lincoln, Rice, Russell, Saline12 hr
Apr 12, 3:06 AM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, Rice, Russell, Saline41 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.